Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 29, NWS Pueblo, CO

May 29, 2024Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 29, 2024, 1:18 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2024, 1:18 PM MDT (19:18 UTC)
Expired
May 29, 2024, 1:45 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 118 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

829 
WUUS55 KPUB 291918
SVRPUB
COC055-071-291945-
/O.NEW.KPUB.SV.W.0029.240529T1918Z-240529T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
118 PM MDT Wed May 29 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Huerfano County in southeastern Colorado...
  West central Las Animas County in southeastern Colorado...

* Until 145 PM MDT.

* At 117 PM MDT, a severe thunderstorm was located near Aguilar, or
  22 miles northwest of Trinidad, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Aguilar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 10470 3747 10474 3762 10453 3739 10437
      3738 10460
TIME...MOT...LOC 1917Z 246DEG 7KT 3746 10468 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PS
2 follow-up statements
285 
WWUS55 KPUB 291934
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
134 PM MDT Wed May 29 2024

COC055-291943-
/O.CAN.KPUB.SV.W.0029.000000T0000Z-240529T1945Z/
Huerfano CO-
134 PM MDT Wed May 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUERFANO COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3742 10463 3747 10469 3758 10450 3739 10437
      3739 10454
TIME...MOT...LOC 1933Z 246DEG 7KT 3747 10464 

$$

COC071-291945-
/O.CON.KPUB.SV.W.0029.000000T0000Z-240529T1945Z/
Las Animas CO-
134 PM MDT Wed May 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...

At 133 PM MDT, a severe thunderstorm was located near Aguilar, or 22
miles north of Trinidad, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 10463 3747 10469 3758 10450 3739 10437
      3739 10454
TIME...MOT...LOC 1933Z 246DEG 7KT 3747 10464 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PS
705 
WWUS55 KPUB 291941
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
141 PM MDT Wed May 29 2024

COC071-291951-
/O.EXP.KPUB.SV.W.0029.000000T0000Z-240529T1945Z/
Las Animas CO-
141 PM MDT Wed May 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAS ANIMAS COUNTY WILL
EXPIRE AT 145 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

&&

LAT...LON 3742 10463 3747 10469 3758 10450 3739 10437
      3739 10454
TIME...MOT...LOC 1941Z 246DEG 7KT 3748 10462 

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:27 AM MDT, 1 hour 51 minutes earlier. Its key messages:

  • Strong to severe storms are likely (60-80% chance) for our plains today, with main risks being hail up to 2 inches, winds gusting to 60 mph, and lightning.
  • Severe storms possible on the plains Thursday afternoon/evening.
  • Scattered afternoon storms again Friday/Saturday, though less chance of severe weather.
  • Generally dry and warmer from Sunday into next week.
Area forecast discussion, May 29, 11:27 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1127 AM MDT Wed May 29 2024

.KEY MESSAGES...

- Strong to severe storms are likely (60-80% chance) for our
  plains today, with main risks being hail up to 2 inches,
  winds gusting to 60 mph, and lightning.

- Severe storms possible on the plains Thursday
  afternoon/evening.

- Scattered afternoon storms again Friday/Saturday, though less
  chance of severe weather.

- Generally dry and warmer from Sunday into next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 345 AM MDT Wed May 29 2024

Currently..

Upslope conditions have developed across portions of El Paso, Pueblo
and Fremont counties this morning, as east-southeasterly winds and
outflow enhanced moist air have made their way westwards and back
into the terrain. Ceilings are around 1,500ft across El Paso County
as of 3am. Dewpoints are in the 40s, and temperatures are in the
50s. This extra moisture will help to set the stage for today's
convection.

Today and Tonight..

Models show the upper ridge axis passing overhead early this
morning, as a trough begins to push into the Northern Rockies later
on this morning and into this afternoon. This pattern, along with
our influx of moisture, will help to spark a few storms over the
high country by around 11 am. Higher storm coverage and intensity
will exist over northern and southern portions of our mountain
adjacent plains by around 1pm this afternoon. Some models don't seem
to be realizing the amount of moisture that we could be working with
today, though CAPE values are still ranging from around 1500 to 3000
J/Kg throughout this afternoon and this evening. 0 to 6km shear is
anywhere from 30 to 40 kts as well, with highest amounts further out
out on our plains. In many ways, today will be similar to yesterday,
with two rounds of storms firing over our southern plains and the
Pikes Peak region, and eventually joining up over our eastern
plains, and with 2 inch hail and 60 mph wind gusts being our biggest
concerns. The main difference will be that today we could see more
of a non-zero tornado or landspout threat. 0 to 3km Helicity indexes
are not super impressive, but are higher than yesterday, especially
over the Palmer Divide later this afternoon and into this evening.
Daytime high temperatures will be a couple of degrees warmer than
yesterday for most locations. Storms are expected to linger a bit
later than they did yesterday for our eastern plains, though most
locations should still be dry by midnight.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 345 AM MDT Wed May 29 2024

Upper level wave swings eastward out of the northern Rockies
into the nrn plains Thu, with southern extension of the wave and
associated upward motion moving across Colorado during the day.
Main question for Thu revolves around the evolution of the
surface air mass over the southeast plains, as nrn Rockies wave
pushes a cold front through the area Thu morning, with boundary
becoming nearly stationary along the CO/NM border in the
afternoon. Behind the boundary, northerly winds in the morning
gradually turn eastward during the afternoon, leading to
increasing low level moisture and instability (CAPE in the
1000-2000 J/KG range) for most of the area east of I-25 through
the day. Wrn edge of the deeper moisture/instability still
somewhat of a question, as a few CAMs are slower to turn the
winds easterly, which would keep deeper moisture/instability
closer to the KS border versus farther west near/just east of
I-25. If winds turn easterly as progged, 0-6km shear by late Thu
afternoon will increase into the 35-45 kt range, which would
support fairly widespread severe convection and perhaps a few
supercells with large hail. Wind profile still not particularly
indicative of a tornado threat due to rather weak low level
winds, though a few landspouts may be possible during initial
cell development near the frontal boundary along the NM border.
Again, best chances for storm initiation will be along the
Palmer Divide and Raton Mesa, with perhaps some loose
organization into an MCS over the far east early in the evening
before activity rolls e-se into KS/OK/TX overnight. Mountains
and interior valleys will see scattered showers/thunderstorms,
but moisture continues to be rather sparse over the high
terrain, suggesting only spotty and light rainfall.

On Friday, still some moderate wind shear (0-6km of 30-40 kts)
in place across the area, though with cooler surface temps and
decreasing mid-level lapse rates, air mass will be considerably
more stable (CAPE in the 500-1000 J/KG range), leading to both
less thunderstorm coverage and weaker storms in general. Temps
warm Sat, but with even less moisture available, afternoon
convection will be weak and high based at most locations.

Very warm and dry conditions then forecast for Sunday as
mid/upper level flow turns more swly ahead of the weak upper
trough moving through the Rockies. Could see some mid-upper 90s
on the plains by Sunday afternoon, as dryline shifts toward the the
KS border and deep mixing develops along and east of the
mountains. Continued warm and dry into next week, as heights
gradually build over the swrn U.S. and best low level moisture
remains just to our east through the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1127 AM MDT Wed May 29 2024

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. There will be a
moderate probability of VCTS for KCOS and KPUB, with only a slight
probability of VCSH/VCTS at KALS. If SHRA/TSRA does develop, it
could temporarily reduce CIGs and VIS to MVFR/IFR criteria. Outflow
boundaries will be possible for both KCOS and KPUB during the late
afternoon through early evening hours due to convection, which may
cause abrupt windshifts. It could also result in periodic windshifts
and increased wind speeds if storms move over station. Winds will be
overall diurnally influenced towards throughout the forecast period.
-Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...EHR
LONG TERM...PETERSEN
AVIATION...STEWARD
Hazardous weather outlook, May 29, 11:25 AM MDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1125 AM MDT Wed May 29 2024

COZ058>089-093>099-301730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1125 AM MDT Wed May 29 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Increasing coverage and intensity is expected for our thunderstorm
activity today. Thunderstorms will form over the mountains around
noon, with main risks being gusty winds and lightning. Strong to
severe storms are likely for our plains, mainly after 2pm, and
especially for the Palmer Divide and areas east of I-25. Main
risks with storms for these areas today will be hail up to 2
inches in diameter, winds gusting over 60 mph, cloud to ground
lightning, and one or two brief landspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms will be possible again Thursday from I-25
eastward, with the greatest coverage of storms over the far
southeast plains. Damaging winds and large hail will be the main
risk from any storms, along with cloud to ground lightning. Over
the mountains and interior valleys, weaker storms are expected,
with gusty winds and lightning the main storm threats.

Thunderstorms chances will gradually diminish from Friday into the
weekend, though a few strong storms may linger on the eastern
plains Friday afternoon and evening. Over the weekend, storms will
tend to be weaker and more isolated, as drier air moves into the
region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/31

In the hours before

Local storm report, May 29, 7:30 AM MDT, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
730 AM MDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Hail             Eads                    38.48N 102.77W
05/28/2024  M1.00 Inch       Kiowa              CO   Cocorahs

&&
Special weather statement, May 29, 1:11 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
111 PM MDT Wed May 29 2024

COZ074-087-088-291945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
111 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES THROUGH 145 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, or 21 miles northwest of Trinidad, moving northeast at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aguilar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3740 10473 3746 10477 3757 10460 3740 10448
TIME...MOT...LOC 1910Z 246DEG 8KT 3745 10470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:03 PM MDTSpecial Weather StatementPUBKiowa27 min
May 28, 6:18 PM MDTSpecial Weather StatementPUBPueblo27 min
May 28, 6:36 PM MDTSpecial Weather StatementPUBKiowa24 min
May 29, 1:11 PM MDTSpecial Weather StatementPUBHuerfano34 min
May 29, 2:42 PM MDTSpecial Weather StatementPUBPueblo33 min
May 29, 3:13 PM MDTSpecial Weather StatementPUBBent32 min
May 29, 3:25 PM MDTSevere Thunderstorm WarningPUBBent35 min
May 29, 3:26 PM MDTSpecial Weather StatementPUBKiowa34 min
May 29, 3:51 PM MDTSpecial Weather StatementPUBKiowa24 min
May 29, 4:04 PM MDTSpecial Weather StatementPUBCrowley26 min
May 29, 4:17 PM MDTSpecial Weather StatementPUBKiowa28 min
May 29, 4:21 PM MDTSevere Thunderstorm WarningPUBBent24 min
May 29, 4:44 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa31 min
May 29, 5:02 PM MDTSpecial Weather StatementPUBKiowa28 min
May 29, 5:12 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers33 min
May 29, 5:14 PM MDTSpecial Weather StatementPUBBent31 min
May 29, 5:21 PM MDTSevere Thunderstorm WarningPUBBent, Prowers24 min
May 29, 5:30 PM MDTSpecial Weather StatementPUBBent30 min
May 29, 5:40 PM MDTSevere Thunderstorm WarningPUBBent35 min
May 29, 5:43 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.